Heparin Overdoses Due to Oregon Medical Malpractice Errors

Blood Thinner Overdoses Like Heparin or Warfarin Could be Due to Oregon Medical Malpractice

 

Heparin, along with Warfarin (known as Coumadin), is the main anti blood clotting medications that are used by physicians, particularly in hospitals during or after surgery, or for patients that are at risk for blood clotting.  Heparin is actually a naturally occurring substance created in the liver.  However, the liver does not necessary create enough that your body needs in certain situations, or your liver may become damaged or unable to properly create heparin.  The medication/drug named Heparin is a powerful synthetic version of what is produced from your liver.

 

Thus, Heparin is an anticoagulant which means it is a blood thinner that helps prevent blood clots from forming in your body.  This includes blood clots in your blood vessels, particularly in the legs, and places like your lungs or brain.  Warfarin is similarly used to treat blood clots, and is more commonly used for venous thrombosis (blood clots and swelling in veins) such as the common conditions of deep vein thrombosis (DVT) or pulmonary embolisms.

 

Why Heparin is Dangerous

 

While Heparin is generally safe when used right, sometimes it is not always properly used which can lead to serious personal injury and wrongful death.  This is because Heparin and Warfarin are used anticoagulants meaning the prevent the blood from clotting.  But if you fall and hit your head or cut your arm, your body may not be able to stop the bleeding on its own.  This is particularly dangerous for a brain bleed, which is in a closed system with the spinal cord, and any blood entering that system will increase pressure which will increase damage on the vital organs.

 

When a patient is on enough Heparin, any injury—even a bump of the elbow against a fall or a scratch on the hand—may not stop bleeding.  What becomes more serious is when a patient is more seriously injured, like in a car accident, and cannot stop bleeding.

 

Causes of Heparin Misuse that is Oregon Medical Malpractice

 

Heparin is used to prevent blood clots, but it is not supposed to be used to “bust” an already formed clot.  However, new residents and young or inexperienced physicians may attempt to use Heparin and Warfarin as a clot buster anyway by flushing the system with massive amounts of Heparin, more than is recommended, in hopes that the powerful flush will dissolve the clot.  Sometimes it works, but almost all of the time it results in serious side effects.  This is because an overdose of a blood thinner can cause catastrophic and widespread bleeding throughout the body.  This is also a textbook example of a blood clot.

 

This is particularly dangerous to the internal organs or the brain, but blood can begin to spill throughout the body and in areas that a doctor may not be able to identify and treat before it becomes too late, such as in the lungs, stomach (through an ulcer) or intestines (through injured polyps, fissures, or tears).  These are commonly due to medical malpractice.

 

Signs of a Heparin Overdose Caused by Oregon Medical Malpractice

 

A patient who is suffering from a Heparin overdose will have many signs, some of them very obvious.  The most obvious signs would be bleeding from the finger cuticles or mouth, particularly along the gums.  Other signs of Heparin overdoses caused by Oregon medical malpractice include the following:

 

  • Sudden and unexplained numbness to one side of the body;
  • Sudden and unexplained weakness to one side of the body;
  • Extremely painful headache, usually with a sudden and unexplained onset;
  • Difficult with vision, speech, balance, talking, and otherwise communicating;
  • Chest pain;
  • Sudden cough, rapid breathing, trouble breathing, wheezing, and issues with the lungs;
  • Accelerated heart rate all of a sudden and for no explained reason;
  • Fever or chills;
  • Nose or eyes discharge;
  • Extreme bruising on the arms or legs for no reason;
  • Unexplained bleeding; and
  • Many other symptoms.

 

Victims of a Possible Heparin or Warfarin Overdose Due to Medical Malpractice in Oregon Should Call Our Law Firm Today

 

It is a medical emergency when a patient receives an overdose of a blood thinner.  It can result in serious and catastrophic injury which can be irreversible and lead to wrongful death. If you or a loved one have suffered from a doctor’s negligence due to an overdose of a blood thinner, please call Kuhlman Law, LLC to learn how we can help you.

 

We handle cases throughout Oregon and Central Oregon, including Deschutes County, Redmond, Sisters, La Pine, Madras, Prineville, The Dalles, Hood River, Clackamas, Corvallis, Albany, Lake Oswego, West Linn, Tigard, Salem, Portland, Vancouver, Washington, Beaverton, Oregon City, Eugene, Coos Bay, Astoria, Newport, Pendleton, Tillamook,  Milwaukie, Gresham, Hillsboro, Medford, and any other city, including Bend, Oregon where our main law office is located, please call Kuhlman Law, LLC by dialing (541) 385-1999 to learn what your rights to compensation you may have.  You may also contact us using our easy and convenient “contact us” box at the bottom of our website.  If we accept your case, we will conduct a thorough investigation to get you the answers you deserve, all for free.  There is no risk, and you only pay us if we recover compensation for you.

For a free case evaluation, fill out the form below

The use of the internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

OR Call
Bend, Oregon: (541) 385-1999
Portland: (503) 479-3646
Minnesota: (612) 444-3374

Our Office

Kuhlman Law, LLC
160 NW Irving Ave, Suite 203
Bend, OR 97703
541-385-1999
Email: info@StoppingMedicalMistakes.com